Article

Symptomatic hyperlactataemia and lactic acidosis in the era of highly active antiretroviral therapy.

Tygerberg Hospital and Stellenbosch University.
South African medical journal = Suid-Afrikaanse tydskrif vir geneeskunde (Impact Factor: 1.71). 01/2006; 95(12):929-30.
Source: PubMed
0 Followers
 · 
73 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: There are limited data on symptomatic hyperlactataemia caused by antiretroviral therapy (ART) in resource-limited settings. We assessed individuals who developed symptomatic hyperlactataemia on ART in an outpatient clinic in South Africa. A retrospective record review was performed on patients attending the clinic from January 2004 to December 2005. Thirty-five patients, all on stavudine-containing regimens, developed symptomatic hyperlactataemia. The incidence in this population was 20.5 cases per 1 000 person-years of ART with an associated mortality of 21%. The major risk factor was being female (risk ratio (RR) 3.27). Significant clinical symptoms preceding symptomatic hyperlactataemia include nonspecific gastrointestinal symptoms, weight loss, and development of symptomatic neuropathy. The incidence of symptomatic hyperlactataemia in our population was high. Simple clinical measures, such as neuropathy symptoms and monitoring of weight, may alert the clinician to impending symptomatic hyperlactataemia. Early diagnosis expedites safe outpatient care and switching of ART regimens without interruption, in many cases.
    South African medical journal = Suid-Afrikaanse tydskrif vir geneeskunde 11/2008; 98(10):795-800. · 1.71 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Metabolic acidosis (MA) is a frequent and serious complication in HIV-infected patients. The aim of the study is to compare patients with and without MA associated with HIV. Patients were retrospectively studied involving all HIV-infected patients with blood gas analysis performed during hospital stay admitted to a single hospital between April 2004 and July 2006. Statistical analysis was performed using SPSS 10.0 for Windows. Included in the study were 159 HIV patients, 72 cases (45.3%) with MA and 87 cases (54.7%) without. The comparison of both groups showed a mean arterial pH of 7.24 +/- 0.08 vs. 7.44 +/- 0.05, HCO(3) 12 +/- 5.7 vs. 21 +/- 5.1 mEq/L, serum urea 81 +/- 68 mg/dL vs. 39 +/- 46 mg/dL and serum creatinine 2.7 +/- 2.6 mg/dL vs. 1.2 +/- 1.9 mg/dL in MA-HIV and non-MA-HIV, respectively (p <0.05). Antiretroviral therapy (ART) was being administered to 38 subjects (52.8%) in MA-HIV group and 45 (51.7%) in non-MA-HIV group (p = 0.57). There was no association between the use of ART and MA. Mortality was higher in patients with acidosis (52.7 vs. 17.2%, p <0.0001). In the present study, MA was associated with acute kidney injury and increased mortality. There was no association between the use of ART and MA.
    Archives of medical research 03/2009; 40(2):109-13. DOI:10.1016/j.arcmed.2008.12.004 · 2.41 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: INTRODUCTION:: Stavudine is a commonly used drug in paediatric antiretroviral treatment (ART) regimens. Due to toxicity concerns, however, the drug abacavir has replaced stavudine in first-line paediatric regimens in many countries. We describe the frequency of stavudine toxicity in children receiving ART at a treatment clinic in Soweto, South Africa. METHODS:: Data on patient characteristics and outcomes of ART were collected from a cohort of 2222 HIV-infected children initiating ART between 2004 and 2008 when stavudine-containing regimens were routinely recommended. At several time-points after treatment initiation, we estimate the proportion of children where an attending clinician discontinued stavudine due to lipodystrophy, pancreatitis, lactic acidosis or peripheral neuropathy. Factors associated with stavudine-related toxicities were identified. RESULTS:: At ART initiation, most children had advanced disease. The majority initiated an efavirenz/lamivudine/stavudine regimen (n = 1422), and 76% of children remained on their initial ART regimen after a median 19.9 months of ART. Replacement of stavudine due to drug toxicity occurred at a rate of 28.8 per 1000 child years on treatment (95% confidence interval = 23.6-35.2). Rates of toxicity increased with treatment duration (in their first year of ART stavudine was replaced in 0.5% of children, but after three years stavudine had been changed to abacavir in 12.6% of children). Toxicity was commoner in older children and in girls. Lipodystrophy accounted for 87 of 96 toxic events. CONCLUSIONS:: Stavudine-associated toxicity resulting in single-drug substitution was uncommon in this cohort, though its frequency increased steadily with ART duration, especially with lipodystrophy. Where drug options are limited, stavudine remains a relatively safe and effective option for children.
    AIDS (London, England) 11/2012; DOI:10.1097/QAD.0b013e32835c54b8 · 6.56 Impact Factor